Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Oct 30, 2020, 2:13 AM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2020, 2:13 AM EDT (06:13 UTC)
- Expired
- Oct 30, 2020, 3:20 AM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 2:52 AM EDT | FLASH FLOOD | 5 S Lynchburg Airport, VA | CAMPBELL COUNTY 911 CENTER REPORTED THAT A CREEK WAS OUT OF ITS BANKS NEAR THE INTERSECTION OF MORMAN MILL ROAD AND PATTERSON ROAD WITH THE ROADS IN THIS AREA FLOODED AND IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
811
WGUS51 KRNK 300613
FFWRNK
VAC031-680-301215-
/O.NEW.KRNK.FF.W.0075.201030T0613Z-201030T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
213 AM EDT Fri Oct 30 2020
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Central Campbell County in central Virginia...
The Southeastern City of Lynchburg in central Virginia...
* Until 815 AM EDT Friday.
* At 213 AM EDT, Persistent rounds of heavy rainfall have been
moving through much of Campbell County since midnight with nearly
2 inches of rain falling in the Rustburg area just since midnight.
This rainfall is in addition to the heavy rainfall which fell
earlier on Thursday in association with Tropical Cyclone Zeta. The
Campbell County 911 Center has reported flooding and flash
flooding is occurring in and near Rustburg with some roads
becoming impassable.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Altavista, Rustburg, Concord, Gladys, Bocock and Hodges.
Southern areas just outside of Lynchburg in Campbell County.
This includes the following streams and drainages...
James River, Holts Branch, Falling River, Cheese Creek, Flat
Creek, Bear Creek, Buttom Creek, Fishing Creek, Big Otter River
and Carters Creek.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3712 7927 3713 7931 3740 7910 3739 7906
3742 7907 3742 7905 3743 7904 3743 7902
3732 7895 3729 7895 3728 7893 3725 7892
3707 7910 3709 7912 3708 7914 3710 7920
3712 7922 3710 7922 3711 7924 3713 7925
FLASH FLOOD...RADAR INDICATED
$$
RAB1 follow-up statement
299
WGUS71 KRNK 300720
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
320 AM EDT Fri Oct 30 2020
VAC031-680-300730-
/O.CAN.KRNK.FF.W.0075.000000T0000Z-201030T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell VA-City of Lynchburg VA-
320 AM EDT Fri Oct 30 2020
...FLASH FLOOD WARNING IS CANCELLED FOR CAMPBELL COUNTY AND THE CITY
OF LYNCHBURG...
The threat of Flash Flooding in Campbell County has diminished
considerably as rain has moved out of the area. Thus, the Flash
Flood Warning has been replaced with an Areal Flood Warning that
remains in effect until 530 AM EDT. Flooding of streets and
highways, esepcially in low-lying and flood prone/poor drainage
areas remains likely for the next 2-3 hours. Some creeks and streams
will remain in flood as well, including the Falling River at
Naruna. Extreme caution should be exercised in any of these areas
until water levels have receded. Repeating...the Flash Flood
Warning for Campbell County has been cancelled and replaced with a
Flood Warning in effect until 530 AM EDT.
LAT...LON 3712 7927 3713 7931 3740 7910 3739 7906
3742 7907 3742 7905 3743 7904 3743 7902
3732 7895 3729 7895 3728 7893 3725 7892
3707 7910 3709 7912 3708 7914 3710 7920
3712 7922 3710 7922 3711 7924 3713 7925
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 7:42 PM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, Oct 29, 7:42 PM EDT, 6 hours 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 742 PM EDT Thu Oct 29 2020 .SYNOPSIS... Zeta will continue to move away from the area, leaving some showers and gusty conditions into this evening. A cold front will cross the region tonight, ushering in much colder weather for the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 730 PM EDT Thursday... Showers/few storms continue to fire along trailing boundary from Zeta into the southern Blue Ridge. Still some stronger shear may lead to wind gusts to 40-50 mph in some of the heavier showers/storms, but overall coverage is scattered as far as our county warning area, but narrow bands of heavy downpours are possible into late evening per high-res solutions from the NC mountains into the piedmont of VA. Later tonight, the front moves across, and strong cold advection kicks in with 6 hour pressure rises of 5 to 9 mb. Looking at model soundings and given the wet ground, may be hoisting a wind advisory for some of the mountains. Will be coordinating this with surrounding NWS offices. Previous discussion from early afternoon... The remnants of Zeta have moved off to the east, leaving some scattered showers across the region. Clouds have broken up a bit allowing for some sun and better mixing which will keep gusty winds around into this evening, so have issued an SPS to cover the lingering winds. After a brief respite from the wind, expect a surge of winds behind a cold front moving through this evening will bring another round of gust winds overnight, mainly in the Blue Ridge. Will keep an eye on the situation to see if a wind advisory is needed. The showers will gradually diminish with some thunderstorm redevelopment sliding by just off to our southeast. We get into an upslope/downslope regime overnight with clouds and a few showers west of the Ridge and little in the way of sensible weather to the east. Friday looks to start off with some gusty winds with conditions calming as the day wears on. Temperatures will be notably cooler tomorrow with Friday with highs only in the low to mid 60s east, upper 40s/lower 50s west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM EDT Thursday... The storm system which brought snow to the rockies and ice to the central and southern plains will move east and off the mid- atlantic coast Friday. Brisk northwest winds will follow in the wake of this system with cold high pressure building across the region for the weekend. Temperatures by Saturday and Sunday mornings will favor frost formation, potentially as far east as the VA/NC piedmont. A brief warm up is expected Sunday afternoon ahead of an approaching cold front. This next front will take an even colder bite out of the thermometer by sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 230 PM EDT Thursday... The cold front will move out into the Atlantic ocean Monday. High pressure to our southwest will build into our region Monday into Monday night. High temperatures Monday will be cool with readings from the upper 30s in the mountains to the lower 50s in the piedmont under plenty of sunshine. It will be cold Monday night with lows from the mid to upper 20s in the west to the lower 30s in the east. High pressure will build east across our region Tuesday into Tuesday night. High temperatures will moderate Tuesday with values from the mid 40s in the northwest mountains to the upper 50s in the piedmont. Low temperatures Tuesday night will generally be in the 30s. The upper ridge will build east on Wednesday. High temperatures Wednesday will warm into the lower 50s in the west to the lower 60s in the east. High pressure will maintain its hold on our area into Thursday. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 730 PM EDT Thursday... Showers may impact LYH/BLF/LWB, though radar coverage is showing more of a line from FVX-HLX through 02z. There will be sub-VFR cigs in the mountains this evening, with IFR or lower at BLF expected overnight into Friday morning. The big issue late tonight through Friday should be the stronger winds behind the front. NW winds will gust to 20 to 35kts especially in the mountains, ROA/BCB will have the best threat of stronger winds for tafs. Look for improving flying conditions toward the end of this taf period as high pressure arrives. .Extended Aviation Discussion... A more bonafide clearing opportunity will take place into Saturday as high pressure builds in from the northwest. Northwesterly wind flow may result in some lingering clouds across the western mountains into Saturday, but this should not last long into the weekend as winds come back around to the west. Another front moves across Sunday with breezy conditions expected behind it. Sub-VFR may occur in the mountains when this occurs...similar to upslope mountain cloudiness that would typify winter sort of weather systems that pass across the Great Lakes...winds northwesterly. High pressure works in early next week with mainly VFR expected, with potential sub-VFR Monday in LWB/BLF. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...MBS/WP SHORT TERM...MBS/PM LONG TERM...RR AVIATION...MBS/PM/WP
Hazardous weather outlook, Oct 29, 8:04 PM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 804 PM EDT Thu Oct 29 2020 NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507-508- 310015- Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 804 PM EDT Thu Oct 29 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Strong gusty winds of 30 to 40 mph are possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-310015- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 804 PM EDT Thu Oct 29 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. A few showers could bring strong wind gusts this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frost will be possible Monday and Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015>017-310015- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- 804 PM EDT Thu Oct 29 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 30, 12:59 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 AM EDT FRI OCT 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TROPICAL STORM HALIFAX 36.77N 78.94W
10/29/2020 HALIFAX VA 911 CALL CENTER
OVER A DOZEN TREES DOWN THROUGHOUT THE
COUNTY. AT LEAST TWO POWER LINES DOWN AS
WELL. NO STRUCTURAL DAMAGE REPORTED.
&&
RABLocal storm report, Oct 30, 1:02 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 AM EDT FRI OCT 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TROPICAL STORM LYNCHBURG CITY 37.41N 79.14W
10/29/2020 CITY OF LYNCHBURG VA 911 CALL CENTER
AT LEAST TWO TREES DOWN, BOTH BLOCKING
ROADWAYS. ONLY MINOR FLOODING IN POOR
DRAINAGE AREAS.
&&
RABLocal storm report, Oct 30, 1:05 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT FRI OCT 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TROPICAL STORM 1 N CHATHAM 36.83N 79.40W
10/29/2020 PITTSYLVANIA VA 911 CALL CENTER
ANYWHERE FROM 80 TO 100 TREES DOWN ACROSS
THE COUNTY. NUMEROUS POWER LINES WERE DOWN
AS WELL, MOSTLY FROM TREES DOWN ON THEM. ONE
VEHICLE SUFFERED SIGNIFICANT DAMAGE WHEN A
LIGHT POLE WAS BLOWN DOWN ONTO THE VEHICLE.
THE MAJORITY OF THE WIND DAMAGE ASSOCIATED
WITH TROPICAL CYCLONE ZETA WAS ACROSS THE
NORTHERN END OF THE COUNTY, ESPECIALLY IN
THE CHATHAM AREA.
&&
RABLocal storm report, Oct 30, 1:11 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 AM EDT FRI OCT 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TROPICAL STORM SOUTH BOSTON 36.83N 79.40W
10/29/2020 PITTSYLVANIA VA 911 CALL CENTER
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
1 N CHATHAM. ANYWHERE FROM 80 TO 100 TREES
DOWN ACROSS THE COUNTY, THE MAJORITY OF
WHICH WERE CONCENTRATED IN THE SOUTHERN PART
OF THE COUNTY. NUMEROUS POWER LINES WERE
DOWN AS WELL, MOSTLY FROM TREES DOWN ON
THEM. ONE VEHICLE SUFFERED SIGNIFICANT
DAMAGE WHEN A LIGHT POLE WAS BLOWN DOWN ONTO
THE VEHICLE.
&&
RABLocal storm report, Oct 30, 1:13 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 AM EDT FRI OCT 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 1 N CHATHAM 36.83N 79.40W
10/29/2020 PITTSYLVANIA VA 911 CALL CENTER
TWO ROADS FLOODED IN THE NORTHERN PART OF
THE COUNTY WHERE UP TO 3 INCHES OF RAIN FELL
FROM TROPICAL CYCLONE ZETA. THE ROADS HAD TO
BE CLOSED UNTIL THE WATER RECEDED.
&&
RABLocal storm report, Oct 30, 1:47 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 AM EDT FRI OCT 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TROPICAL STORM 2 NE COLLINSVILLE 36.74N 79.89W
10/29/2020 HENRY VA 911 CALL CENTER
NUMEROUS TREES DOWN AROUND HENRY COUNTY,
WITH A COUPLE FALLING ON POWER LINES AND ONE
FALLING ONTO A CAR.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 8:15 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell, Franklin, Pittsylvania | 2 hr |
| Oct 29, 8:57 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell | 108 min |
| Oct 29, 9:30 PM EDT | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 32 hr |
| Oct 30, 12:33 AM EDT | Areal Flood Advisory | RNK | Bedford, Campbell, Franklin, Henry, Patrick, Pittsylvania and 2 more | 3 hr |
| Oct 30, 2:28 AM EDT | Areal Flood Warning | RNK | Appomattox | 7 hr |
| Oct 30, 3:06 AM EDT | Areal Flood Warning | RNK | Campbell, City of Lynchburg | 2 hr |
| Oct 30, 5:46 AM EDT | Areal Flood Warning | RNK | Campbell | 4 hr |
| Oct 30, 7:44 AM EDT | Areal Flood Warning | RNK | Buckingham | 6 hr |
| Oct 30, 10:27 AM EDT | River Flood Warning | RNK | Charlotte, Halifax | 50 hr |
| Oct 30, 2:32 PM EDT | Frost Advisory | RNK | Amherst, Botetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington and 2 more | 19 hr |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.